Back to all discussions

Has anyone had a severe reaction to Aimovig?

I started monthly Aimovig 70 mg injections in Aug 2018. Headaches resolved but I suffered severe constipation that required medical and RX treatment and severe muscle cramps that responded moderately to opioid pain control and muscle relaxants. My MD did not think symptoms were related to Aimovig so I continued with monthly injections. In April 2019, my MD increased dosage to 140mg. By May 2019, I began having post-injection complications including hive-like rash over 40-50% of my body, especially on face, neck and legs; debilitating joint pain and swelling in hands, elbows, knees, cervical and lumbar spine; severe muscle cramps and what feels like "long bone pain" (upper arm, thigh and shin); insomnia; hyperreactive sense of smell; and general sense of malaise and unwell. For the next 3 months, the symptoms progressively got worse with each injection. Finally, in Aug 2019, the neurologist recommended I discontinue the Aimovig because of adverse effects. He insisted that he had not heard of other cases with severe reactions like mine. To date (Nov 2019) I am no longer able to work (Nursing Professor) and I am nearly 100% disabled. Even considering the prolonged half-life of 120 days, my symptoms continue although the drug was discontinued in Aug. Has anyone had similar reactions?

  1. Hello blondbiker, thank you for reaching out. I hear how much you have been struggling with Aimovig. You are not alone experiencing side-effect complications with this particular medication. The most common side-effects listed for Aimovig are constipation and injection-site pain or rash. This article gives some information about Aimovig and the second is the document from the company that goes into more detail about the common side-effects (scroll down for more complete information!):
    https://migraine.com/aimovig-erenumab-aooe/
    https://pi.amgen.com/~/media/amgen/repositorysites/pi-amgen-com/Aimovig/Aimovig_pi_hcp_english.pdf
    Additionally, you may want to read through the discussion we have on the forum about the side-effects others in the community have experienced with Aimovig:
    https://migraine.com/topic/experienced-side-effects-aimovig/
    If you haven't as yet, I would also encourage you to report your reaction to Aimovig to the FDA: www.fda.gov/medwatch
    It is miserable to be so severely compromised by migraine and medication side-effects. Please know in this community you are among those who understand the challenges of living with migraine. We are always here to listen when you need support. Wishing you a gentle day. ~Allyson (Migraine.com team)

    1. They discontinued Aimovig!

      1. Hi, Lise! Did you read this somewhere? I did a quick search but can't find anything about Aimovig being discontinued. Interested in learning more. -Melissa, migraine.com team

    or create an account to reply.